Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 10:32 AM CDT for Chickasaw County, Howard County, Winneshiek County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 10:32 AM CDT (15:32 UTC)
- Expired
- Aug 10, 2020, 10:55 AM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
594
WUUS53 KARX 101532
SVRARX
IAC037-089-191-101615-
/O.NEW.KARX.SV.W.0078.200810T1532Z-200810T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1032 AM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Howard County in northeastern Iowa...
Western Winneshiek County in northeastern Iowa...
Northeastern Chickasaw County in northeastern Iowa...
* Until 1115 AM CDT.
* At 1030 AM CDT, a severe thunderstorm was located near Jerico, or 9
miles southwest of Cresco, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Protivin around 1045 AM CDT.
Ridgeway around 1100 AM CDT.
Spillville around 1105 AM CDT.
Calmar around 1110 AM CDT.
Decorah around 1115 AM CDT.
Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Festina, Vernon Springs, Lake Meyer County Park,
County Roads V 58 And A 46, Bluffton and New Hampton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4336 9235 4348 9183 4308 9178 4308 9234
TIME...MOT...LOC 1530Z 261DEG 21KT 4325 9222
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp3 follow-up statements
814
WWUS53 KARX 101541
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1041 AM CDT Mon Aug 10 2020
IAC037-089-191-101615-
/O.CON.KARX.SV.W.0078.000000T0000Z-200810T1615Z/
Howard IA-Winneshiek IA-Chickasaw IA-
1041 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN HOWARD...WESTERN WINNESHIEK AND NORTHEASTERN
CHICKASAW COUNTIES...
At 1041 AM CDT, a severe thunderstorm was located near Protivin, or 8
miles south of Cresco, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Protivin around 1045 AM CDT.
Ridgeway around 1100 AM CDT.
Spillville and Fort Atkinson around 1105 AM CDT.
Calmar around 1115 AM CDT.
Decorah around 1125 AM CDT.
Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Festina, Vernon Springs, Lake Meyer County Park,
County Roads V 58 And A 46, Bluffton and New Hampton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4336 9235 4348 9183 4308 9178 4308 9234
TIME...MOT...LOC 1541Z 269DEG 21KT 4326 9213
HAIL...1.50IN
WIND...60MPH
$$
Wetenkamp387
WWUS53 KARX 101547
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1047 AM CDT Mon Aug 10 2020
IAC037-089-191-101615-
/O.CON.KARX.SV.W.0078.000000T0000Z-200810T1615Z/
Howard IA-Winneshiek IA-Chickasaw IA-
1047 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN HOWARD...WESTERN WINNESHIEK AND NORTHEASTERN
CHICKASAW COUNTIES...
At 1047 AM CDT, a severe thunderstorm was located near Protivin, or 7
miles south of Cresco, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Spillville and Ridgeway around 1100 AM CDT.
Calmar around 1110 AM CDT.
Decorah around 1125 AM CDT.
Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Festina, Vernon Springs, Lake Meyer County Park,
County Roads V 58 And A 46, Schley and State Road 9 And 245th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 9224 4342 9183 4308 9178 4308 9234
TIME...MOT...LOC 1547Z 261DEG 21KT 4327 9208
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp221
WWUS53 KARX 101555
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1055 AM CDT Mon Aug 10 2020
IAC037-089-191-101605-
/O.CAN.KARX.SV.W.0078.000000T0000Z-200810T1615Z/
Howard IA-Winneshiek IA-Chickasaw IA-
1055 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD...WESTERN
WINNESHIEK AND NORTHEASTERN CHICKASAW COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4333 9224 4342 9183 4308 9178 4308 9234
TIME...MOT...LOC 1554Z 261DEG 21KT 4328 9201
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:55 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 10, 6:55 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 655 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 655 AM CDT Mon Aug 10 2020 Cigs: some potential for a brief period of MVFR cigs post shra/ts and passage of cold front. Not seeing much evidence in obs so will leave VFR for the moment. Skies look to clear this afternoon with VFR expected through Tue. WX/vsby: SHRA/TS look to clear KLSE by 14z with some impacts to vsby and potentially small hail. With clearing skies tonight and recent rains, fog could develop. Low level moisture on the decrease with passage of cold front though, and have opted to not add to forecast for now. Winds: swinging to the north with passage of cold front. Could have higher gusts at KLSE with any storm through 14z. Generally light tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...Rieck
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
In the hours before
Local storm report, Aug 10, 7:37 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
737 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL TUNNEL CITY 44.00N 90.57W
08/10/2020 M0.50 INCH MONROE WI TRAINED SPOTTER
&&
RIECKLocal storm report, Aug 10, 7:55 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM TSTM WND GST CAMP DOUGLAS 43.92N 90.27W
08/10/2020 M49 MPH JUNEAU WI AWOS
AWOS STATION KVOK VOLK FIELD.
&&
DBLocal storm report, Aug 10, 8:27 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM TSTM WND DMG 2 N FRIENDSHIP 44.00N 89.83W
08/10/2020 ADAMS WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE DOWN NEAR
13TH DRIVE AND CYPRESS DRIVE.
&&Local storm report, Aug 10, 8:31 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM TSTM WND DMG 5 SW NEW ROME 44.19N 89.96W
08/10/2020 JUNEAU WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE DOWN IN
ARMENIA TOWNSHIP.
&&Special weather statement, Aug 10, 8:47 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
847 AM CDT Mon Aug 10 2020
MNZ086-087-094-101500-
Olmsted-Dodge-Mower-
847 AM CDT Mon Aug 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...MOWER
AND DODGE COUNTIES...
At 846 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Owatonna to Geneva. Movement was
east at 45 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, Grand Meadow, Le Roy, Adams, West Concord,
Brownsdale, Lyle, Claremont, Rose Creek, High Forest, and Lansing.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4377 9305 4420 9304 4419 9245 4350 9245
4350 9305
TIME...MOT...LOC 1346Z 276DEG 37KT 4411 9311 4380 9328
CASpecial weather statement, Aug 10, 9:58 AM CDT, 34 minutes before
Special Weather Statement National Weather Service La Crosse WI 958 AM CDT Mon Aug 10 2020 IAZ008-009-018-019-101545- Floyd-Chickasaw-Howard-Mitchell- 958 AM CDT Mon Aug 10 2020 ...THUNDERSTORMS AFFECTING SOUTHERN MITCHELL...HOWARD... FLOYD AND CHICKASAW COUNTIES... Thunderstorms will continue to develop and possibly intensify across the area through 11 AM. A few storms could become severe with the potential for damaging winds and large hail. Monitor the weather closely this morning into early this afternoon. Scattered thunderstorms will continue across the area through 11 AM this morning. Winds in excess of 40 mph and half inch hail are possible with these storms. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4331 9302 4345 9208 4291 9208 4291 9303 TIME...MOT...LOC 1453Z 252DEG 20KT 4306 9309 Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:58 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard | 47 min |
| Aug 10, 10:59 AM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Winneshiek | 46 min |
| Aug 10, 11:44 AM CDT | Special Weather Statement | ARX | Clayton, Fayette | 46 min |
| Aug 10, 12:04 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.